Illinois, 2009Damaging Wind in Illinois, August 16, 2009
August 16, 2009 · NWS ILX · 1 event in 1 county or zone
Scattered thunderstorms developed across central Illinois during the afternoon of August 16th in association with a weak upper-level impulse. One cell produced gusty winds and minor tree damage in Urbana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across central Illinois during the afternoon of August 16th in association with a weak upper-level impulse. One cell produced gusty winds and minor tree damage in Urbana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 16, 1:54 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 16, 1:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
254 PM CDT SUN AUG 16 2009
.DISCUSSION...
ISSUED 254 PM CDT SUN AUG 16 2009
MODELS REMAIN SIMILAR IN THE OVERALL UPPER LEVEL PATTERN AND SFC
FEATURES. THE DIFFERENCES ARE IN THE DETAILS OF LOCATION...TIMING
AND AMOUNT OF QPF EXPECTED NEXT 72HRS. MAIN CONCERNS THIS PACKAGE
WILL BE POPS AND LOCATION OF PCPN NEXT 48HRS. TONIGHTS FORECAST
WILL BE MORE OF A COMBINATION OF EXTRAPOLATION OF CURRENT RADAR
TRENDS WITH SHORT TERM MODEL FORECAST. REMAINDER OF FORECAST WILL
BE BLEND OF SHORT TERM MODELS. IN THE LONG TERM...MODELS REMAIN
SIMILAR AND A BLEND HERE WILL WORK AS WELL.
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
RADAR TRENDS INDICATE PCPN MOVING THROUGH QUICKER THAN 4KM WRF
SHOWED AND SEEMS TO BE SIMILAR TO WHAT 12Z NAM-WRF IS SHOWING AS
WELL. BASED ON THIS...WILL HAVE HIGHEST POPS ACROSS THE MIDDLE WITH
LOWER CHC POPS IN THE NORTHWEST AND SOUTHEAST...FOR TONIGHT. ALL
THIS PCPN IS AHEAD OF THE MAIN FRONT WHICH IS BACK IN EASTERN
IOWA. AS THE FRONT INCHES CLOSER TOMORROW...IT BEGINS TO LOSE
DEFINITION AS SFC WINDS GET WEAK AND GRADIENT LOOSENS. ANY OUTFLOW
BOUNDARIES FROM TONIGHTS CONVECTION WILL ALSO MUDDY THE SFC
PATTERN TOMORROW. SO BASED ON THIS...WILL KEEP LIKELY POPS TOWARD
THE NORTHWEST TOMORROW AS THE WEAK FRONT MOVES INTO THE AREA WITH
CHANCE POPS IN THE SOUTHEAST. THIS WEAK FRONT WILL DROP INTO THE
CWA MONDAY NIGHT BUT BECOME PARALLEL WITH THE MID LEVEL
FLOW...WHICH WILL CAUSE IT TO REALLY WASHOUT AND BE HARD TO FIND.
AS IT CONTINUES ITS SLOW PACE TO THE SOUTH...CHC POPS WILL REMAIN
WARRANTED ALONG THE FRONT THROUGH TUE.
THERE IS SOME UNCERTAINTY AS TO IF THERE WILL BE PCPN FOR TUE NIGHT
IN THE CWA AS THE FRONT SHOULD HAVE EITHER WASHED OUT BY THEN OF
BEGIN TO LIFT NORTHWARD AS A WARM FRONT. FOR NOW...UNTIL THINGS
BECOME MORE CLEAR...WILL HAVE CHC POPS FOR TUE NIGHT AND WED. BY
WED NIGHT...THINGS BECOME MORE CLEAR AS ANOTHER SYSTEM PUSHES INTO
THE AREA FROM THE NORTHWEST. THIS SYSTEM WILL BE IN RESPONSE TO
SOME ENERGY THAT WILL DROP INTO THE NORTHERN PLAINS AND STRENGTHEN
A MID LEVEL TROUGH IN THE MIDWEST. SO HAVE INCREASED POPS TO
LIKELY IN THE NORTHWEST AND CHANCE IN THE SOUTHEAST. THE
ASSOCIATED FRONT WILL PUSH THROUGH THE REGION WED NIGHT INTO THUR.
LARGE CHANGE IN DAYTIME TEMPS THROUGH THE PERIOD AS SOUTHEASTERN
AREAS SEE SUNSHINE AND OTHER AREAS EXPERIENCE RAIN AND CLOUDS. SO
LOOKING FOR WARMER TEMPS IN THE SOUTHEAST AND COOLER IN THE NORTH.
MODEL GUIDANCE DOES RELATIVELY GOOD JOB WITH THIS THROUGH WED.
LONG TERM...THURSDAY THROUGH SUNDAY
AS MENTIONED...TROUGH WILL BE STRENGTHENING AT THE BEGINNING OF
THE PERIOD...WITH A WAVE DROPPING INTO THE REGION THUR AND THUR
NIGHT. WILL KEEP CHC PCPN WITH THE FRONT AS IT MOVES THROUGH THE
CWA AND THEN GO DRY AFTER PASSAGE. COULD BE SOME INSTABILITY
SHOWERS/T-STORMS FRIDAY BUT WOULD RATHER WAIT UNTIL HAVE SEEN FEW
MORE MODELS RUNS BEFORE PUTTING THIS IN. OTHERWISE REMAINDER OF
EXTENDED FORECAST FOR FRIDAY THROUGH THE WEEKEND IS DRY FOR NOW.
TEMPS WILL GET COOLER AS PATTERN CHANGES AND AREA BEGINS TO SEE
MORE NORTHERLY OR NORTHWESTERLY FLOW. MEX GUIDANCE LOOKS OK BUT
APPEARS TO BE TOO COOL IN THE LATER PERIODS.
AUTEN
&&
.AVIATION...
ISSUED 1246 PM CDT SUN AUG 16 2009
MAIN ISSUE FOR THIS ROUND OF TAFS IS MERELY THE SLOW MOVING LINE
OF TS THAT IS HOLDING TOGETHER RATHER WELL AS IT CROSSES THE CWA.
DROPPING THE CIGS AND VSBYS DOWN TO MVFR/IFR AS THE FRONT OF THE
LINE PASSES OVER. THIS TREND SHOULD CONTINUE INTO THE EVENING.
SHOWERS STILL POSSIBLE IN THE OVERNIGHT HOURS...BUT MODELS HAVE
DECREASED CONSIDERABLY IN COVERAGE BEHIND THE INITIAL LINE. WITH
INCONSISTENCY THERE...HAVE MAINTAINED A SIMPLE VCSH UNTIL MORE
SOLID. ALSO...WITH THREAT FOR THUNDER STILL THERE...PUT IN THE CB
AS WELL TO CONTINUE THE TREND.
HJS
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 2:01 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT SUN AUG 16 2009
ILZ027>031-036>038-040>054-061-171100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
301 PM CDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORM CHANCES WILL INCREASE INTO TONIGHT AS A SLOW MOVING
FRONTAL BOUNDARY DRAWS CLOSER TO THE REGION. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE SLOW MOVING FRONTAL BOUNDARY AND A SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO BRING PERIODIC CHANCES OF
THUNDERSTORMS TO THE REGION FROM MONDAY INTO THURSDAY.
A FEW SEVERE STORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING.
DAMAGING WIND GUSTS AND HEAVY RAINFALL APPEAR TO THE PRIMARY
SEVERE WEATHER THREATS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ055>057-062-063-066>068-071>073-171100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-RICHLAND-
301 PM CDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORM CHANCES WILL INCREASE INTO TONIGHT AS A SLOW MOVING
FRONTAL BOUNDARY DRAWS CLOSER TO THE REGION. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW MOVING FRONTAL BOUNDARY AND A SERIES OF UPPER LEVEL
DISTURBANCES WILL BRING PERIODIC CHANCES OF THUNDERSTORMS TO THE
REGION FROM MONDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HJS
Thunderstorm Wind, Champaign
- When
- August 16, 4:00 PM CST to 4:01 PM CST
- Where
- Champaign County, Urbana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 40.100, -88.200
A few large tree branches were blown down onto power lines in Urbana. Approximately 3000 customers lost electricity.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Tornado in Florida, August 16, 2009$103,000 · EF0 · 1 event
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Flash Flood and Damaging Winds in Tennessee, August 16, 2009$37,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Storm Surge and Flash Flood in Florida, August 16 to 17, 2009$25,000 · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192271.